Hospira ordered the recall after several vials were found with “loose particulate matter on the syringe plunger,” which could result in a range of adverse events, ranging from mild to life-threatening, FDA said in a Safety Alert on Monday.
“In the event that impacted product is administered to a patient, the patient has a low likelihood of experiencing adverse events ranging from local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity,” the agency said.
Affected products are intended for intravenous (IV) use, intramuscular use and subcutaneous use only, FDA said. Naloxone used to only be available in hospitals, but is now carried by many first responders and medical professionals, and is available without a prescription in certain areas, all of which is in response to the nationwide opioid epidemic.
When administered, naloxone can quickly restore normal respiration to someone whose breathing has slowed or stopped due to opioids.
The recall includes single use sterile cartridge units with lot numbers 72680LL and 76510LL in 0.4 mg/ml, 1 mL in, and 2.5 mL strengths. Affected lots were sent to wholesalers, distributors and hospitals in the U.S., Puerto Rico and Guam between February 2017 and February 2018.
Hospira is asking distributors and retailers to discontinue using and distributing the recalled product and notify anyone who they have sent it to including stores, pharmacies and hospitals.
To date, no injuries or other adverse reactions have been associated with the recall, FDA said. Anyone concerned about a problem with naloxone should contact their physician immediately, the agency cautioned.